Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS St. Louis, MO

May 18, 2019Ralls County, Missouri

NWS St. Louis, MO issued this flash flood warning at May 18, 2019, 1:40 PM CDT for Ralls County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2019, 1:40 PM CDT (18:40 UTC)
Expired
May 18, 2019, 7:45 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Ralls County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WGUS53 KLSX 181840
FFWLSX
MOC173-190045-
/O.NEW.KLSX.FF.W.0003.190518T1840Z-190519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
140 PM CDT Sat May 18 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Ralls County in northeastern Missouri...

* Until 745 PM CDT Saturday.

* At 139 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen during the past three hours. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Hannibal, Vandalia, Monroe City, New London, Perry, Center,
  Rensselaer, Spaulding and The Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3968 9131 3946 9144 3945 9146 3941 9145
      3932 9146 3932 9172 3968 9171

$$

GKS
2 follow-up statements
607 
WGUS73 KLSX 190014
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
714 PM CDT Sat May 18 2019

MOC173-190045-
/O.CON.KLSX.FF.W.0003.000000T0000Z-190519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ralls MO-
714 PM CDT Sat May 18 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
RALLS COUNTY...

At 712 PM CDT, Doppler radar indicated that heavy rain fell across 
the warned area earlier this evening. Up to three inches of rain has 
already fallen with additional heavy rain moving through the area 
late this evening. Flash flooding remains possible in the warned 
area.

Some locations that will experience flooding include...
Hannibal, Vandalia, Monroe City, New London, Perry, Center,
Rensselaer, Spaulding and The Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3968 9131 3946 9144 3945 9146 3941 9145
      3932 9146 3932 9172 3968 9171

$$

Maples
711 
WGUS73 KLSX 190041
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
741 PM CDT Sat May 18 2019

MOC173-190051-
/O.EXP.KLSX.FF.W.0003.000000T0000Z-190519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ralls MO-
741 PM CDT Sat May 18 2019

...THE FLASH FLOOD WARNING FOR RALLS COUNTY WILL EXPIRE AT 745 PM
CDT...

The heavy rain has ended and moving east of the area. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3968 9131 3946 9144 3945 9146 3941 9145
      3932 9146 3932 9172 3968 9171

$$

Maples

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 18, 12:45 PM CDT, 55 minutes earlier.

Area forecast discussion, May 18, 12:45 PM CDT, 55 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1245 PM CDT Sat May 18 2019

.UPDATE...
Issued at 1245 PM CDT Sat May 18 2019

Low-level jet at h850 is currently feeding an area of showers and
thunderstorms into northeast-central MO and west-central IL. This
probably will not weaken much or just barely get out of that
region before what should be the "main event" moves in from the
west. The severe threat with this area is low with a greater
emphasis on minor flooding, possible flash flooding.

This "main event" is currently a large complex of thunderstorms
from eastern KS through eastern OK and central TX. This is
expected to kick eastward into central/northeast MO late this
afternoon and into the remainder of the forecast area tonight. A
large hail and damaging wind threat will accompany these storms as
they march eastward, with the hail threat likely decreasing some
as we head into the evening hours. An isolated tornado threat also
cannot be ruled out for central MO this afternoon or southeast MO
this evening.

These storms should eventually turn into a rain-producing MCS
overnight that exits ahead of the dry slot of the system.

TES

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 359 AM CDT Sat May 18 2019

Primary concern for the next 24 hours is timing and strength of
convection.  Current thinking is that there will be 3 distinct waves
of thunderstorms between now and 12Z Sunday morning.  The first wave
is expected to develop on the nose of the low level jet over central
and north central Missouri.  There are already some light echos on
radar in in west central and north central Missouri.  Short range
guidance is in good agreement that this activity will continue to
develop and increase in coverage through 13-14Z this morning
affecting central and northeast Missouri and west central Illinois.
There will probably be a relative lull in the activity during the
early afternoon, but another wave of convection should develop
during the afternoon over western Missouri or eastern Kansas in
response to a northeast moving short wave, low level convergence in
the vicinity of the low level trough and increasing surface CAPE in
excess of 2000 J/Kg.  Convection allowing models push this second
wave into central Missouri during the late afternoon or early
evening.  The second wave of convection looks like it may weaken the
further east it gets during the evening as it moves away from the
best upper level forcing.  Models develop a third wave, or
reinvigorate ongoing convection between 05-07Z over south central
Missouri as the upper level trough moves into Missouri and becomes
negatively tilted.  This focuses the low level jet across eastern
Missouri and southwest/south central Illinois increasing low level
moisture convergence.  Severe potential will depend greatly on how
much instability will be available...but there should be plenty of
shear.  The GFS really cuts instability after sunset while the RAP
keeps MUCAPE up in the 1500-2000+ J/Kg range into the evening with
around 50kts of 0-6km shear.  Convection allowing models show mainly
clusters of storms or lines through the period, particularly late
tonight.  All of the convection looks to be fairly progressive, so
have opted not to issue any flash flood watches at this time...but
locally heavy rain is possible and current 24 hour QPF shows some
areas over an inch accumulation.

Carney

.LONG TERM...  (Sunday through Friday)
Issued at 359 AM CDT Sat May 18 2019

Models are in fairly good agreement overall through the forecast
period. However, subtle differences to exist regarding timing and
some surface features. A persistent upper trof remains anchored over
the western U.S. This trof will be responsible for ejecting a number
of s/w and/or upper lows into the region.

PoPs on Sun will be largely dependent upon how things unfold today
and tonight. Believe convection will be exiting eastern portions of
the CWA. However, scattered convection may linger further west as
the synoptic cold front should still be just west of the CWA at 12z
Sun. This front may be a focus to additional convection during the
late morning and into the afternoon hours as it pushes east.

Models continue to suggest a lull in activity on Monday, which
should be relatively cool given the surface ridge building into the
region. This dry period will be short lived however, as SW flow
builds back into the area. A warm front lifts north through the area
late Mon night and Tues morning, that should bring another round of
storms to at least western portions of the CWA. Another round of
storms, potentially severe, continues to appear likely Tues
afternoon and night. Yet another round of storms, again potentially
severe, appears possible late in the week. However, model solns
begin to diverge regarding where and when these storms are
possible due to the building upper ridge over the SE U.S.

Along with the severe threat with each of these rounds of these
thunderstorms, heavy rain will also be a threat with PWs in the 1.50
to 2 inch range. Will hold off with a headline tonight with some
uncertainty regarding where the higher amounts set up and duration.
Regardless, the additional rain will only add to the ongoing river
flooding.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1245 PM CDT Sat May 18 2019

Periods of thunderstorms can be expected at KUIN and KCOU until
late tonight, with these storms moving into STL metro sites around
02/03z and also persisting until late tonight. The greatest chance
for strong to severe storms will be at initial onset this
afternoon or this evening. Otherwise, very questionable rain
chances when showers and storms try to refire on Sunday, but the
main activity should be east of the terminals and have left out
of the TAFs for now. Removed LLWS due to being coincident with
convective activity, implying shear already, with surface gusty
winds expected to also continue. MVFR CIGs will try to build in
to UIN and COU Sunday morning behind or near the cold front.

SPECIFICS FOR KSTL: Adjusted start time to 02/03z per latest
high-res model guidance with rain continuing much of overnight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 18, 4:46 AM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
446 AM CDT Sat May 18 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
446 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible across much of the area today and
tonight. The greatest threat for severe weather will be in central
and eastern Missouri this afternoon and this evening. Damaging wind
will be the primary threat, but large hail and an isolated tornado
are also possible. Locally heavy rain is also possible with these
storms.

Major river flooding is ongoing along portions of the Illinois
River.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Major river flooding will continue along portions of the Illinois
River.

Isolated severe thunderstorms are possible again on Sunday afternoon.

The chance of thunderstorms will return Monday night and continue
through Tuesday night. Severe storms and locally heavy rainfall
are possible Tuesday and Tuesday night.

There is a chance for thunderstorms Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

Carney

In the hours before

Special weather statement, May 18, 8:34 AM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service St Louis MO
834 AM CDT Sat May 18 2019

MOZ018-019-026-181415-
Knox MO-Lewis MO-Shelby MO-
834 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...NORTHWESTERN SHELBY AND
NORTHWESTERN LEWIS COUNTIES UNTIL 915 AM CDT...

At 833 AM CDT, Doppler radar was tracking a strong thunderstorm near
Edina, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Edina, La Belle, Knox City, Greensburg, Colony, Hurdland, Novelty and
Baring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4030 9196 4026 9195 4026 9189 4017 9178
      3988 9228 3989 9229 3995 9229 3996 9234
      4020 9235 4031 9225
TIME...MOT...LOC 1333Z 231DEG 18KT 4010 9223

TES
Special weather statement, May 18, 9:11 AM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service St Louis MO
911 AM CDT Sat May 18 2019

MOZ018-019-181500-
Knox MO-Lewis MO-
911 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX AND NORTHWESTERN
LEWIS COUNTIES UNTIL 1000 AM CDT...

At 911 AM CDT, Doppler radar was tracking a strong thunderstorm over
Knox City, moving northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
La Belle, Knox City and Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4026 9195 4026 9193 4025 9167 3999 9201
      4007 9215 4030 9200 4030 9195
TIME...MOT...LOC 1411Z 217DEG 41KT 4013 9199

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:34 AM CDTSpecial Weather StatementLSXKnox41 min
May 18, 9:11 AM CDTSpecial Weather StatementLSXLewis49 min
May 18, 12:27 PM CDTAreal Flood AdvisoryLSXAudrain, Callaway, Marion, Monroe, Pike, Ralls6 hr
May 18, 2:31 PM CDTSpecial Weather StatementLSXLewis, Marion44 min
May 18, 5:01 PM CDTSpecial Weather StatementLSXCole, Moniteau, Osage59 min
May 18, 5:18 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau, Osage42 min
May 18, 5:52 PM CDTSpecial Weather StatementLSXMonroe53 min
May 18, 5:58 PM CDTSpecial Weather StatementLSXAudrain, Boone, Callaway, Gasconade, Montgomery, Osage62 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Gasconade, Montgomery, Osage55 min
May 18, 6:10 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Iron, Reynolds, Washington65 min
May 18, 6:23 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren52 min
May 18, 6:42 PM CDTSpecial Weather StatementLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby63 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.